Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 1997, 7:46 AM EDT for Mecosta County, Montcalm County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 7:46 AM EDT (11:46 UTC)
- Expired
- Jun 20, 1997, 8:20 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
923 WUUS1 KGRR 201148 RRA SVRGRR MIC107-117-201220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 746 AM EDT FRI JUN 20 1997 * SEVERE THUNDERSTORM WARNING FOR MECOSTA COUNTY - CENTRAL LOWER MICHIGAN MONTCALM COUNTY - CENTRAL LOWER MICHIGAN * UNTIL 820 AM EDT * SOME LOCATIONS AFFECTED EDMORE AROUND 805 AM EDT * AT 745 AM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTHEAST OF BIG RAPIDS OR 5 MILES WEST OF SYLVESTER MOVING EAST AT 35 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:14 PM EDT, 8 hours 32 minutes earlier.
Area forecast discussion, Jun 19, 11:14 PM EDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1110 PM EDT THU JUN 19 1997 UPDATING ZONES TO GO WITH SCATTERED SHOWERS AND STORMS THROUGH THE NGHT ...AS WARM FRONT ALNG I-94 SLOWLY INCHING NORTH THROUGH THE NGHT. PROXIMITY OF WARM FRONT AND POSSIBLE UPSTREAM MCS DEVELOPMENT IN WI/IL ROLLING IN FROM THE WEST LATE DECIDED TO BROADBRUSH AND GO 50 POPS FOR THE WHOLE AREA. LOWS TONIGHT WILL RANGE FROM THE LOW 60S NORTH TO THE UPR 60S SOUTH. RJD
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:33 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 32 min |
| Jun 20, 9:16 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 34 min |
| Jun 20, 10:25 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 35 min |
| Jun 20, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 36 min |
| Jun 20, 4:19 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| Jun 20, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 41 min |
| Jun 20, 7:23 PM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 47 min |
| Jun 20, 7:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 47 min |
| Jun 20, 7:39 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jun 20, 7:53 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.